1. This site uses cookies. By continuing to use this site, you are agreeing to our use of cookies. Learn More.
  2. Hi Guest, welcome to the TES Community!

    Connect with like-minded education professionals and have your say on the issues that matter to you.

    Don't forget to look at the how to guide.

    Dismiss Notice

Anxiety/depression second time off in a year

Discussion in 'Health and wellbeing' started by ahopechapman1, Dec 27, 2019.

  1. ahopechapman1

    ahopechapman1 New commenter

    Hi all

    I had 8 weeks off from March onwards this year while confronting my anxiety and depression for the very first time. I was doing well on medication and through counselling so in September I slowly came off the meds, and I continued to do well until December. I was signed off for two weeks prior to the Christmas holidays and now I fear I may need part of January too. I feel like a complete failure as my school have really supported me and I hate to be letting them down again. At the moment I can’t imagine standing in front of a class. While my school have been supportive, some colleagues in my faculty haven’t been, with one I considered a friend even blocking me from all social media. That has made me feel even less able to return when the new term starts. I guess I’m just looking for some advice or shared experiences from people who have had multiple periods of absence due to depression or anxiety. I’m on meds again and am returning to counselling, so I’m doing what I can right now. I’m only RQT+1 so I haven’t been in teaching long and I’m scared I may just not be cut out for it.
     
  2. sunshineneeded

    sunshineneeded Star commenter

    So sorry you are feeling like this. December, with all the Christmas jollity and celebrations in full swing, can be a significant time for anxiety and depression to kick in. Please don't worry about work right now - concentrate on following your doctor's advice and taking care of yourself. Your health and well-being are what matters most. If you are not ready to return at the start of term, then don't - I'm sure your GP will give you a further certificate. Yes, your school will probably be irritated - but that's what long-term sickness insurance cover is for. They will cope; your classes will continue to be taught and school life will go on.

    Maybe, in the long run, teaching won't be the right thing for you - but don't jump to that conclusion too quickly. You are definitely not a failure. You're still very new to the profession and many an NQT/first year has felt the way you do and eventually gone on to have a successful career in school. Also, this is not the time to be even thinking about making a decision, when you are feeling so low - focus on getting better. Eat well, get lots of sleep and try to get out in the fresh air every day. Spend time with people you love and who make you feel good. Do something you enjoy every day, whether it's reading, baking or watching back-to-back episodes of Friends! Very best wishes x
     
  3. ahopechapman1

    ahopechapman1 New commenter

    Thank you for your reply. I’m not making any rushed decisions as I know I felt this way in the first few weeks of taking medication last time. I am hoping to see my doctor and increase my dosage ASAP but with Christmas, it’s been difficult to get into the GP. Have you had experience of being signed off more than once at the same school? I think the next step for me in the attendance protocol is final warning, but with the mindset I’m in at the moment I almost welcome being told to pack my bags and go... at least then the decision would be out of my hands. Only a month or so ago I was talking genuinely about how much I was loving my job this academic year, and now I’m feeling completely the opposite because of my brain fog. I’m just so far from the person I am when I’m at my best in a classroom; I would find it impossible to have any kind of authority in a room full of students right now.
     
  4. caterpillartobutterfly

    caterpillartobutterfly Star commenter

    Don't feel guilty...it isn't your fault you are ill.

    Have you seen the GP yet? Coming off the medication so soon after starting it (6 months is soon) could be why there has been a relapse and once you get back on them, they will kick in and you'll get better again.
    A bit like a diabetic taking insulin. They feel better when they keep on top of things, but if they stop they become ill. No one tells them they need to wean themselves off insulin. Some people need to keep taking medication for a long, long time. Maybe even forever.

    Your school's policy will tell you the absence process. But it is unlikely to be dismissal yet. Yes it is two sets of absence in a year, but they are different school years and different sick leave years (April to April) which makes a difference. More than once in the same school is common for a great many people, worry not.
    You will find the most unlikely of colleagues will be supportive when you return...

    Been there done all this more than once in more than one school. And the medication is fab...keeps me nearly sane and I'd be lost without it.
    Good luck and hope you get well soon.
     
    strawbs likes this.

Share This Page